Skip to content
    Font Size
    A
    A
    A

    Some Doctors Warming Up to Probiotics

    Probiotics May Help Prevent Diarrhea in Patients on Antibiotics
    By
    WebMD Health News
    Reviewed by Laura J. Martin, MD

    Nov. 4, 2011 (Washington, D.C.) -- May I have a probiotic with that antibiotic please?

    That's a question that hospitalized patients being started on antibiotics may want to ask their doctors, according to a panel of doctors convened by the American College of Gastroenterology at its annual meeting here.

    A review of 22 studies involving 3,096 patients presented at the meeting showed that taking probiotics while on antibiotics may cut the risk of developing antibiotic-associated diarrhea by about 60%.

    Patients took any of a variety of probiotics, most commonly S. boulardii, for an average of one-and-one-half weeks. Most were hospitalized during treatment.

    A second analysis that pooled the results of 28 studies involving 3,338 patients showed those given probiotics for at least as long as they were on antibiotics were 56% less likely to develop antibiotic-associated diarrhea than those given placebo.

    Why? For all the good they can do, antibiotics kill "good" bacteria along with the bacteria that cause illness. A decrease in beneficial bacteria may lead to digestive problems. Taking probiotics may help replace the lost beneficial bacteria and help prevent diarrhea.

    Probiotics also appeared to provide protection against potentially deadly bouts of diarrhea caused by the bug Clostridium difficile, or C. diff., says researcher Rabin Rahmani, MD, a gastroenterologist at Maimonides Medical Center in New York City.

    Up to 3 in 4 Patients on Antibiotics Get Diarrhea

    "By giving probiotics, you reduce the risk of antibiotic-associated diarrhea that occurs in 40% to 75% of hospitalized patients on antibiotics," says Fergus Shanahan, MD, of the Alimentary Pharmabiotic Centre, an industry-funded research center at the National University of Ireland at Cork.

    In many cases, the diarrhea is mild and short lived; in others, it is severe and persistent, he says.

    "We could debate whether all hospitalized patients on antibiotics need probiotics, but certainly the elderly, who are at high risk," Shanahan tells WebMD.

    Brian E. Lacy, MD, PhD, a gastroenterologist at Dartmouth-Hitchcock Medical Center and moderator of the panel, went even further. "In my experience, it is certainly rational to offer probiotics [to hospitalized patients given antibiotics]," he says.

    1 | 2 | 3

    Today on WebMD

    man holding his stomach
    Get the facts on common problems.
    blueberries in a palm
    Best and worst foods.
     
    woman shopping
    Learn what foods to avoid.
    fresh and dried plums
    Will it help constipation?
     
    diverticuliltis illustration
    Slideshow
    couple eating at cafe
    Article
     
    sick child
    Slideshow
    Woman blowing bubble gum
    Slideshow
     

    Send yourself a link to download the app.

    Loading ...

    Please wait...

    This feature is temporarily unavailable. Please try again later.

    Thanks!

    Now check your email account on your mobile phone to download your new app.

    Woman with crohns in pain
    Slideshow
    Woman with stomach pain
    Slideshow
     
    diet for diverticulitis
    Video
    what causes diarrhea
    Video